Skip to content
My WebMD Sign In, Sign Up

Epilepsy Health Center

Font Size
A
A
A

Epilepsy Drug Dilantin May Speed Bone Loss

Study Shows Young Women Taking Dilantin May Be at Long-Term Risk for Fractures
By
WebMD Health News
Reviewed by Louise Chang, MD

phenytoin bone loss

April 30, 2008 -- Young women taking the common epilepsy drug Dilantin may risk bone loss and fracture with long-term use.

A new study shows young women taking phenytoin (also commonly known as Dilantin) for one year lost 2.6% of the bone density in the femoral neck -- the upper part of the thigh bone near the hip joint. It's a common and dangerous site for fractures among the elderly.

Although previous studies have shown use of epilepsy drugs can have negative effects on bone mineral density (BMD) and bone metabolism (how quickly old bone is turned over by new bone), researchers say this is one of the first studies to look at the long-term effect of individual epilepsy drugs on bone loss.

"This is a significant amount of bone loss and raises serious concerns about the long-term effects of taking phenytoin in young women with epilepsy," says researcher Alison M. Pack, MD, with Columbia University in New York, in a news release. "This amount of bone loss, especially it if continues over the long term, could put these women at increased risk of fractures after menopause."

Checking for Bone Mineral Density

In the study, researchers followed 93 premenopausal women (age 18-40) taking one of four different epilepsy drugs: carbamazepine (also known with brand names Tegretol and Carbatrol), lamotrigine (Lamictal), valproate (Depakene), and Dilantin, for one year. Bone mineral density of the spine and two areas of the hip (femoral neck and total hip) were measured at the start and end of the study.

The results, published in Neurology, showed that women taking Dilantin experienced an average of 2.6% bone loss in the femoral neck only. No significant bone loss was found among those taking the other three epilepsy drugs.

Bone turnover markers were unchanged among the other groups, but women taking Dilantin experienced a decline in at least one marker.

Researchers say the women in the study did not have other risk factors for bone loss, were physically active, and reported high levels of calcium intake (more than 1,000 milligrams a day), which raises concerns about using Dilantin as a sole therapy for epilepsy.

 

Dilantin's Maker Responds

Dilantin is made by the drug company Pfizer, which notes that Dilantin (phenytoin) was developed in 1938 as the first modern anti-epileptic drug.

"Some drugs used to treat epilepsy, including Dilantin, can result in osteomalacia (bone softening due to defective bone demineralization). This effect appears to be greater in patients taking multiple drugs, those with longer duration of epilepsy, and those taking enzyme-inducing anti-epileptic medications," states Pfizer in an email to WebMD, adding that osteomalacia is noted in the "precautions" section of Dilantin's prescribing information.

"Epilepsy is a common chronic neurological disorder that can have dire consequences if left untreated," states Pfizer. "As with all medications, physicians and patients should weigh the potential risks of treatment with Dilantin against the benefits."

With additional reporting by Miranda Hitti.

Today on WebMD

Grand mal seizure
Slideshow
Are You at Risk for Dupuytrens Contracture
Article
 
Epilepsy Causes
Article
First Aid Seizures
Article
 

Seizures Driving
Article
Questions for Doctor Epilepsy
Article
 
Pills spilling from bottle in front of clock
Article
Graces Magic Diet
VIDEO
 

Pets Improve Your Health
SLIDESHOW
Caring Child Epilepsy
Article
 
Making Home Safe
Article
Epilepsy Surgery Cure
VIDEO